Arizona, 2020

Hail and Damaging Wind in Arizona, August 3, 2020

August 3, 2020 · NWS TWC · 2 events in 1 county or zone

Scattered slow moving thunderstorms developed over portions of Santa Cruz, Pima and Pinal counties during the afternoon. Some storms produced strong winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Scattered slow moving thunderstorms developed over portions of Santa Cruz, Pima and Pinal counties during the afternoon. Some storms produced strong winds and large hail. A power pole was downed near San Miguel and blowing dust was reported near Eloy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 3, 9:57 AM MST, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 3, 9:57 AM MST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
957 AM MST Mon Aug 3 2020

.SYNOPSIS...The strong ridge of high pressure responsible for our
hotter than average temperatures will gradually weaken in the coming
days, although the hotter than normal temperatures will continue
through the week. Isolated to scattered thunderstorms will develop
each afternoon as well.

&&

.DISCUSSION...Well, today could be interesting once again, only this
time it looks as though the action will shift a bit further west than
what we have seen the last few days. The morning sounding is a bit
more primed for convection vs 24 hours ago with forecast cape 1500+
but the most significant change being lighter steering flow for slow
moving storms which will make up for the lower than typical amount of
moisture in the atmosphere. Currently we have an area of lower level
convergence across Santa Cruz, eastern Pima and western Cochise
counties, coincident with the axis of highest instability. A quick
run through of the latest CAM solutions does favor convective
development in the above mentioned area early to mid afternoon today.
The high level smoke layer may impact the start time just a bit with
slightly slower heating but we will get there.

Based on all the above, I have updated the forecast to raise POPs,
and adjust sky, temps, RH and winds this afternoon and evening,
primarily across eastern Pima, Santa Cruz and western Cochise
counties including the Tucson area. As is usual, the convection will
initially begin over the higher terrain for the most part then we
will have to see where the boundary interactions take us from there.

In relation to the Bighorn Fire scar, given the focus area for the
convection today over this area and the slow movement expected, I
toyed with the idea of raising the threat level a bit however
moisture is somewhat lacking which has held me back at this time.
Will evaluate that a bit further this morning.

&&

.AVIATION...Valid through 04/12Z.
Isolated to scattered TSRA/-SHRA developing this afternoon and
continuing into this evening with the potential to affect KTUS as
well as KOLS and KDUG. Tstm gusts around 40 kts and MVFR conditions
may occur at times. SFC wind becoming NWLY at 6-13 kts with gusts to
14-22 kts this afternoon and easing to variable to 10 kts this
evening. Westerly wind increasing again Tuesday afternoon to 10-15
kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect isolated to scattered mainly afternoon and
evening thunderstorms today and mainly south and east of Tucson
Tuesday. The coverage of thunderstorms again extends further
westward by midweek and includes areas from Tucson eastward. By the
weekend, thunderstorms will once again be limited to areas east to
south of Tucson. Except for some elevated 20-foot west to northwest
winds east of Tucson today, 20-foot winds will generally follow
typical diurnal patterns at less than 15 mph apart from thunderstorm
wind gusts. High temperatures will remain 4 to 8 degrees above normal
through the week.

&&

.PREV DISCUSSION... /issued 305 AM MST Mon Aug 3 2020/
The high pressure ridge aloft centered over the region will
continue to weaken and shift south and east of the area by the end
of the week. The deeper moisture needed to support daily shower
and thunderstorm activity will also shift farther east as a trough
of low pressure approaches the West Coast. This will shift the
focus of the afternoon and evening thunderstorms across the
eastern one- third of the state by Thursday or Friday. Otherwise,
high temperatures will remain several degrees above normal despite
the weakening high pressure aloft.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Cerniglia/Davis
Aviation...Zell
Fire Weather....Zell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 3, 1:43 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Tucson AZ
143 PM MST Mon Aug 3 2020

AZZ502>504-513-032130-
Tohono O'odham Nation including Sells-Dragoon/Mule/Huachuca and Santa
Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper
Santa Cruz River and Altar Valleys including Nogales-Tucson Metro
Area including Tucson/Green Valley/Marana/Vail-
143 PM MST Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTH
CENTRAL SANTA CRUZ COUNTIES UNTIL 230 PM MST...

At 142 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Green Valley, moving south at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sahuarita, Green Valley, Three Points, Amado and Arivaca Junction.

LAT...LON 3203 11142 3201 11101 3168 11090 3161 11133
TIME...MOT...LOC 2042Z 342DEG 10KT 3179 11112

AH

The radar

The Tucson radar (KEMX), 37 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pima

When
August 3, 2:00 PM MST
Where
Pima County, 2.38 mi SW of Continental
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
31.828, -111.011

Thunderstorm Wind, Pima

When
August 3, 3:00 PM MST
Where
Pima County, 0.08 mi ESE of San Miguel
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
31.619, -111.779

Thunderstorm winds downed a power pole near San Miguel. Power was out to several nearby villages for a number of hours as a result.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2020Every state in 2020This day in weather historyWarnings in Arizona, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919432, 919439.